Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 158, NWS Las Vegas, NV

October 22, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 22, 2018, 6:26 AM MST for Mohave County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2018, 6:26 AM MST (13:26 UTC)
Expired
Oct 22, 2018, 10:30 AM MST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 7:20 AM MSTFLASH FLOOD14 Nw Dolan Springs, AZWAVER OVER TOPPING WHITE HILLS ROAD AT THE DETRITAL WASH CROSSING. MOHAVE COUNTY FLOOD CONTROL DISTRICT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WGUS55 KVEF 221326
FFWVEF
AZC015-221730-
/O.NEW.KVEF.FF.W.0158.181022T1326Z-181022T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
626 AM MST MON OCT 22 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 1030 AM MST.

* At 623 AM MST, gauge reports indicate thunderstorms have produced 
  heavy rain along Highway 93 near Dolan Springs. Expect high flows 
  within the Detrital Wash through the morning hours.

* Some locations that will experience flooding include...
  Highway 93, Detrial Wash, White Hill Road, Dolan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 11445 3549 11425 3548 11454 3582 11454
      3603 11447

$$

BP
3 follow-up statements
354 
WGUS75 KVEF 221437
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
737 AM MST MON OCT 22 2018

AZC015-221730-
/O.CON.KVEF.FF.W.0158.000000T0000Z-181022T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
737 AM MST MON OCT 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 735 AM MST, gauge reports indicate heavy rain has lead to 
significant runoff within the Detrital Wash. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Dolan Springs and White Hills Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 11445 3549 11425 3548 11454 3582 11454
      3603 11447

$$

BP
150 
WGUS75 KVEF 221551
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
851 AM MST MON OCT 22 2018

AZC015-221730-
/O.CON.KVEF.FF.W.0158.000000T0000Z-181022T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
851 AM MST MON OCT 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 846 AM MST, the flood gauge located at White Hills Road and 
Detrital Wash was reporting a water height of six feet with 
significant water over the road. Although rain has mostly ended in 
the area, significant runoff will likely continue through much of 
the morning and the flash flood threat will remain. 

Some locations that will experience flooding include...
Dolan Springs...White Hills Road at Detrital Wash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3591 11445 3549 11425 3548 11454 3582 11454
      3603 11447

$$

ASG
598 
WGUS75 KVEF 221727
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1027 AM MST MON OCT 22 2018

AZC015-221735-
/O.EXP.KVEF.FF.W.0158.000000T0000Z-181022T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1027 AM MST MON OCT 22 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 1030 AM MST...

The heavy rain over the earned area has ended and flood waters have 
also begun to recede. However, the road at Detrital Wash and White 
Hills Road remains closed as water due to runoff from earlier heavy 
rain. Expect the road to remain closed through the morning. Please 
continue to heed any remaining road closures.

LAT...LON 3591 11445 3549 11425 3548 11454 3582 11454
      3603 11447

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 22, 2:42 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Oct 22, 2:42 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
242 AM PDT Mon Oct 22 2018

.SYNOPSIS...Rain chances will end from southwest to northeast
today and tonight, with dry weather expected areawide from Tuesday
through the weekend. Temperatures will be well above normal through
much of the week and the weekend.
&&

.DISCUSSION...through Sunday. Weak mid level impulse was rotating in
from the south and kicking off another round of nocturnal
thunderstorms early this morning, with small hail and brief heavy
rain being the main concerns. Storms should end from southwest to
northeast today and tonight as broad mid level low centered near
Reno this morning weakens. Tuesday, weak troughing left overhead
should kick off clouds over Mohave County, with a very small chance
of a shower or thunderstorm. High pressure starts to build in
Wednesday and intensifies through Saturday, bringing lots of
sunshine and temperatures well above normal for late October.
&&

.AVIATION...For McCarran...The chance of thunderstorms at the
terminal should be over, although a nearby shower cannot be ruled
out through sunrise. Thunderstorms will continue to affect the
Mormon Mesa and Peach Springs corridors through the day. Winds at
the terminal will likely be a bit erratic through the morning due to
outflow from distant thunderstorms, then settle into an easterly
direction at less than 10 knots through the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will affect northwest Arizona,
the Colorado River Valley, and areas of southern Nevada mainly east
of Las Vegas through the morning, then end from southwest to
northeast later today and tonight. An isolated shower or storm
cannot be ruled out over Mohave County Tuesday, then dry weather is
expected areawide through the weekend.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 12:12 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Oct 22, 12:50 AM MSTAreal Flood AdvisoryVEFMohave5 hr
Oct 22, 4:10 AM MSTSevere Thunderstorm WarningVEFMohave50 min
Oct 22, 5:10 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Oct 22, 5:59 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Oct 22, 6:57 AM MSTFlash Flood WarningVEFMohave3 hr
Oct 22, 9:14 AM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.